Abstract

We revisit the definition of the diffusion coefficient for light transport in scattering and absorbing media. From an asymptotic analysis of the transport equation, we present a novel derivation of the diffusion coefficient, which is restricted neither to low absorption nor to a situation in which the specific intensity is quasi-isotropic. Our result agrees with previous expressions of the diffusion coefficient in the appropriate limit. Using numerical simulations, we discuss the implications of the proper choice of the diffusion coefficient for time-dependent transport.

© 2003 Optical Society of America

Full Article  |  PDF Article
Related Articles
Photon diffusion coefficient in an absorbing medium

Raphael Aronson and Noel Corngold
J. Opt. Soc. Am. A 16(5) 1066-1071 (1999)

Photon migration through a turbid slab described by a model based on diffusion approximation. I. Theory

Daniele Contini, Fabrizio Martelli, and Giovanni Zaccanti
Appl. Opt. 36(19) 4587-4599 (1997)

Boundary conditions for light propagation in diffusive media with nonscattering regions

Jorge Ripoll, Manuel Nieto-Vesperinas, Simon R. Arridge, and Hamid Dehghani
J. Opt. Soc. Am. A 17(9) 1671-1681 (2000)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (1)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (23)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription